Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
DanTheMan123

Starting Accutane, Some Basic Questions

Recommended Posts

Okay I'm starting Accutane very soon so I'm just going to rattle off the questions that I forgot to ask my derm here.

1. I got the blood work done yesterday. My derm said he would call the pharmacy with my prescription after I handed in the consent form and got the blood work (both of which I did yesterday). This is probably different for everyone so excuse me if this question can't be answered, but does anyone know how long it would usually take to get the prescription after you do the blood work?

2. My acne consists almost entirely of spots that are leftover from my eight months on retinoids and antibiotics. The retinoids were good for clearing up all my major zits and cysts, what I'm left with now is a face that is quite smooth, but I've just got all these little spots resting on the surface that don't want to go away. I'm 17, and unfortunately I've just been blessed with very oily and hormonal skin.

My question is, is it possible that I will not suffer an initial breakout? I haven't gotten a real breakout since before I went on the retinoids/antibiotics. Ever since I started those, the most I got was one little zit at a time, and they've always gone away in no more than a day or two. I know the initial breakout happens because the Accutane purges your skin and brings everything out, but I honestly believe I have nothing left under the surface to bring out. My derm said the antiobiotics I was on could have killed my chances of really breaking out again.

3. Is dosage based purely on weight? Because my derm asked my weight, I said 128 pounds, and then he punched some numbers on a calculator and said that my dose will be 60 kilos. I don't know if the dosage has anything to do with how much acne you have, or if it's purely based on weight.

That's all I can think of at the moment, thanks in advance for any answers smile.png

Share this post


Link to post
Share on other sites

I dont know how long the blood work will take.

You will likely get some random little breakouts for the first couple months, especially with a relatively high dose of 60mg daily. I never got a hideous breakout, but would get some random zits that seemed to form in the same areas that I always got zits. Like people say, it seemed like it was pushing out the oil and gunk from the problem areas. Now that I'm at month 5, those spots have essentially sealed shut and now are forming back to normal skin.

The dosage is administered by weight and acne severity. Some derms believe the high dose is best to destroy the problem quicker, while some derms are starting to prescribe lower doses and enduring a longer dose period, with less side effects.

My acne was similar to you, I didn't get many zits anymore, but I had such bad skin tone and healing marks all over because of my previous bad acne. After 5 months of 20mg daily I don't get zits anymore. I've had like 3 little pimples in the last 2 month. My skin is so much better than it was when I started though, so those tiny zits I do happen to get don't bother me because I know they are likely the last ones just pushing out thru my skin.

Share this post


Link to post
Share on other sites

Unfortunatley, marks generally take a little longer to completely heal on accutane because of how drying it is for skin. My skin is much smoother and I don't get many clogged pores anymore which improve the skin tone. I really do recommend Hydraplenish if you do decide to take accutane. It restores moisture to the face because accutane depletes Hyalaruic Acid in the body (Don't get this confused with making the face more oily). It also lubricates the joints which accutane can harm.

Don't let the skin tone issue stop you, the only true way to restore your skin tones is to stop acne from forming. My skin tone has improved 75% from where it was before I started. The biggest part is having no pimples anymore.

Share this post


Link to post
Share on other sites

Thanks, I'll definitely look into Hydraplenish. Is it available at health food stores or is it just sold online? And that's good to hear about the skin tone, I remember my skin tone started getting bad a couple months before I first broke out but for some reason I never realized it was just the beginnings of acne.

Share this post


Link to post
Share on other sites

Okay I'm starting Accutane very soon so I'm just going to rattle off the questions that I forgot to ask my derm here.

1. I got the blood work done yesterday. My derm said he would call the pharmacy with my prescription after I handed in the consent form and got the blood work (both of which I did yesterday). This is probably different for everyone so excuse me if this question can't be answered, but does anyone know how long it would usually take to get the prescription after you do the blood work?

Bloodwork is pretty fast. Typically 24-48 hours. Depends if the place you had it drawn runs the bloodwork on site, or if it has to be sent out(and the timing of the next pickup).

2. My acne consists almost entirely of spots that are leftover from my eight months on retinoids and antibiotics. The retinoids were good for clearing up all my major zits and cysts, what I'm left with now is a face that is quite smooth, but I've just got all these little spots resting on the surface that don't want to go away. I'm 17, and unfortunately I've just been blessed with very oily and hormonal skin.

My question is, is it possible that I will not suffer an initial breakout? I haven't gotten a real breakout since before I went on the retinoids/antibiotics. Ever since I started those, the most I got was one little zit at a time, and they've always gone away in no more than a day or two. I know the initial breakout happens because the Accutane purges your skin and brings everything out, but I honestly believe I have nothing left under the surface to bring out. My derm said the antiobiotics I was on could have killed my chances of really breaking out again.

I've been on it for about a month now and havent had any sort of "initial breakup". I wouldn't worry about it too much. My skin in that time has gone from very oily to comfortably dry. Also did your derm refer to your acne as being hormonal? As I dont really think thats a male problem so much as a female problem.

3. Is dosage based purely on weight? Because my derm asked my weight, I said 128 pounds, and then he punched some numbers on a calculator and said that my dose will be 60 kilos. I don't know if the dosage has anything to do with how much acne you have, or if it's purely based on weight.

That's all I can think of at the moment, thanks in advance for any answers smile.png

Dose is pretty strongly dictated by weight, but more so regarding the upper end of the dosing spectrum than the lower end. If he/she said 60 kilo's, they might have actually been talking about your weight (rounded off in metric from 58 kilograms). Although a dose of 60mg for a person your weight would be completely appropriate.

Edited by david594

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×